Side effects of Dilantin

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined May 2009
Total Posts : 1
   Posted 5/4/2009 8:52 AM (GMT -6)   
Hi everyone. I found this site while looking for the possible side effects from reaching the toxic levels of Dilantin. Here is my situation. Ive been on Dilantin now for about 4 years to control seizures that are caused by a tumor I have in my left temprol lobe. I am at the max level of Dilantin that is recommended before toxicity can come into play. In the last 4-5 weeks I have had a out break of blisters all over my body. Now, Im not covered in them from head to toe, but I do have some on all my limbs, feet, shoulders, lower back, forearms and on my head. Ive been going to a dermotoligist and they have no idea what it is. We are currently waiting on a biopsy result.
Now this is why I started looking into the Dilantin. My mother. Like all, she is very paranoid about everything I do because of my seizures. She called today and recommended that I call my neurologist and run it past him. This was at 630am and she wanted me to make a EM call to his home. I didnt, but will call him once his office opens.
I am also on Keppra.
Has anyone else ever had any syptoms/side effects because of Dilantin?

West Coast Canucks
New Member

Date Joined Aug 2009
Total Posts : 4
   Posted 8/14/2009 12:23 PM (GMT -6)   
Have taken 500 mg of dilantin daily for 25 years.  Has kept my blood level around 70 µmol/L (max recommended is 80), and was quite effective.  
Long term side effects for me: the drug can lose effectiveness (3 GM seizures this summer), and I have some neuropathy in my feet.
Short term: one of my liver enzymes (GGT) has been elevated for years.

Getting Old
New Member

Date Joined Aug 2009
Total Posts : 4
   Posted 8/15/2009 6:05 PM (GMT -6)   
Hi people.
Been on dilantin for 27 years. (epilepsy) Two weeks ago, I woke up with burning hands and aching arms. My left foot was slightly numb. Also felt  lightheaded, weak and couldn't think straight or speak clearly. My dilantin level was recently checked and I was told it was fine.  Two days ago I went for more blood work and was just informed that my dilantin level has almost doubled.  Recent weight loss may be why. I'm now adjusting and starting to feel better. Dilantin can sure pack a knockout punch. 
I'm not a boxer, I love the dog.

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 9/25/2009 6:00 PM (GMT -6)   
I just recently...last few mths....have been dealing with daughter came home and found me and I did a few week stint in hospital with tubes everywhere.It is imperative to have the amounts of dilantin in blood you can read in above post about side effects or possible toxicity.Take care n plz let us know how you are doing.........Lyn
 DX: Crohns,Pyoderma Gangrenosum,Anxiety/Panic,
Fibro & Other DD

Donate at
              CO Moderator @ Anxiety and Moderator Crohns
                            Keep The Fight Going..Or You Will Lose
               Look For The GOOD, Even At Your Lowest
  We Have Anxiety and Panic...................Anxiety and Panic DO NOT Have us         

Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 10/2/2009 11:25 PM (GMT -6)   
I recently had a visit to my neurologist. He noticed my operation scar on the palm of my hand, I told him that it was from an operation I had for "trigger finger". Then he said it was from long term use of Dilantin ~ called "Dupyutren's Contracture".
The attached documentation states that one of the causes is "Epilepsy" as well as acoholism and diabetes.

I had no idea that this condition was linked to epilepsy.

I have this condition:

Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.

Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 10/2/2009 11:39 PM (GMT -6)   
I've been on dilantin for 28 years now and although I haven't had any stomach pain from it, I have had other symptoms. You should talk to your Doc. about this and maybe he can find another med for you.(I'm not in the medical profession so I'm only going on past experiences)

It is documented that it is hard on the liver, causes abnormal hair growth (where you don't want it), and/or overgrowth or softening of the gums.

I also want to say that I've been on this drug for 28 yrs and I have my blood monitored monthly and my liver is in good shape.
I see the dentist every 3 months(because of the dilantin he wants to see me every 3 mos.) and my gums show no sign of dilantin use.

I do however have unwanted hair growth (legs, arms, chest, back,) but bald on the head. (I don't know if thats hereditary or from the drug)My arms and legs are like Robin Williams.

I've noticed other side effects such as stigma (simple partial) (eyes), paranoia, profuse sweating, poor co-ordination and bad gait, erectile dysfunction, to name a few.
I also take pheonobarb and the only effect I get from that is drowsieness and getting tired.

I also have been concerned about long term effects that the dilantin would have on my body.

When I discussed this with my neurologist he said there was no documented proof that it caused any long term effects. (I don't believe him though)

He also told me that after being on it for so long, if I were to stop taking it or change meds, I would run the risk of lower brain stem damage and/or my seizures could come back even worse.

My seizures have been under control for 28 years so I figure if it's not broke. don't fix it.
I also have Ulcerative Colitis (similar to CD)

It's a documented fact that people who have seizure conditions are the most likely people to develope some sort of GI or bowel disorder. Scientists THINK it's brought on by stress. (As documented in the 1986 Canadian Medical Journal) They were both diagnosed around the same time.

I'm also on other meds for my EP and UC that work with the dilantin.

The additional stress causes the adrenal gland to produce a lot more adrenalin witch is an acid, it eats through the lining of the stomach and bowel and also causes more nerve mis fires in the brain. (check with your Doctor,this is only my experience)

Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.

Regular Member

Date Joined Oct 2009
Total Posts : 56
   Posted 10/29/2009 7:17 AM (GMT -6)   
Dear dualxhst289,


Are you aware of Steven's-Johnson syndrome?  According to the Mayo clinic, it's a rare skin disease that can be a side-effect of Dilantin or Lamictal. 


Often, signs of Steven's-Johnson Syndrome begin with flu-like symptoms, followed by skin pain…facial swelling…blisters on your skin and mucous membranes…hives…tongue swelling…or shedding of your skin.  Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.


The exact cause of Steven's-Johnson Syndrome can't always be identified. Usually, the condition is an allergic reaction in response to medication, infection or illness. Anticonvulsants like Dilantin and Lamictal can be the culprits which means that complete withdrawal is necessary.


Possible complications of Steven's-Johnson Syndrome include: a secondary skin infection, which can potentially become a life-threatening condition such as sepsis…eye problems… damage to internal organs…and permanent skin damage.


Because it's difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications. And there are no standard recommendations for treating Steven's-Johnson Syndrome.


It's difficult to prevent an initial attack of Steven's-Johnson Syndrome because the trigger is unknown. However, if you've had Steven's-Johnson Syndrome once, and your doctor determined that it was caused by medication, be sure to avoid that medication and others in the same class to prevent another attack.


Reference: Mayo Clinic








Post Edited By Moderator (Howlyncat) : 11/9/2009 1:55:41 PM (GMT-7)

New Member

Date Joined Dec 2009
Total Posts : 1
   Posted 12/22/2009 10:32 PM (GMT -6)   
I have been taking Dilantin since '95 or so, and the first thing I noticed after taking this medication, was that I developed circular rashes between my bottom lip and chin and have had these two rashes ever since. They go away and come back every other month or so and when they do, they'd itch like there was no tomorrow. I'd look in the the mirror and could see that they were slightly bumpy. After a few days of benadryl cream, they would subside but were still noticeable. Ive dealt with this since then and it still kills me. I don't know how to rid myself of this stigma and am looking to see if anyone else has or is experiencing the same issue. If you have, or know anyone who is dealing with this , please let me know. I take Dilantin; rotate 300mg and 400mg every other day. Also, when I began taking the medication, I fell into a deeeeep depression. I could not eat for almost two months and as a result of which, I lost over 90 pounds, and it has affected my memory; sometimes I can't remember if I've taken my pills or i have not, resulting in me having a Gran Mal after an Aura. Please contact me.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 12:22 PM (GMT -6)
There are a total of 2,712,387 posts in 299,089 threads.
View Active Threads

Who's Online
This forum has 153668 registered members. Please welcome our newest member, xiguai201.
312 Guest(s), 14 Registered Member(s) are currently online.  Details
George_, klwxo95, Tagier, ppm guy, Girlie, pmm73, rockyfords, ks1905, InTheShop, Tim Tam, CiardoJ, nynj2008, Tall Allen, iPoop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer